Montana, 2008

High Wind in Montana, November 13, 2008

November 13, 2008 · NWS TFX · 2 events in 2 counties and zones

A strong upper level disturbance contributed to high winds over fergus and Gallatin counties. Wind gusts to 61 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong upper level disturbance contributed to high winds over fergus and Gallatin counties. Wind gusts to 61 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 13, 10:25 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 13, 10:25 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 AM MST THU NOV 13 2008

UPDATED AVIATION DISCUSSION

.UPDATE...FIRST OF TWO COLD FRONTS TO MOVE THRU THE AREA PUSHED
SOUTH ACROSS CENTRAL MT THIS MORNING.  SECOND FRONT...WHICH IS THE
ACTUAL COLD AIR BOUNDARY...IS NEAR THE CANADIAN BORDER AND WILL MOVE
SOUTH THIS AFTN/EVE.  AS IT DOES SO...FORECAST CALLS FOR ISOLATED TO
SCATTERED RAIN/SNOW SHOWERS TO DEVELOP ALONG AND BEHIND THE FRONT.
NO SIGNIF PRECIP ACCUMULATION IS EXPECTED...THOUGH THE HIGHER
ELEVATIONS OF THE LITTLE BELTS AND BIG/LITTLE SNOWY MTNS MAY PICK UP
1-3 INCHES OF SNOW.  HIGH WIND WARNING FROM EARLIER THIS MORNING HAS
BEEN CANCELLED ALTHOUGH PLAINS LOCATIONS AND AREAS OF THE ROCKY MTN
FRONT WILL SEE A FEW GUSTS NEAR 40 MPH THIS AFTERNOON.  MORNING/AFTN
GRIDS WERE CHANGED TO REDUCE POP/QPF IN SW MT AND WINDS OVER THE
ENTIRE CWA.  WARANAUSKAS

.DISCUSSION...
TODAY...AN AREA OF LIGHT RAIN CONTINUES TO PUSH SOUTHWARD THROUGH
SOUTHWEST MONTANA THIS MORNING...WELL AHEAD OF THE MAIN COLD FRONT.
EXPECT THE PRECIP TO CONTINUE OVER SOUTHWEST MONTANA THROUGH THE MID
MORNING HOURS BEFORE DIMINISHING FOR A BIT. CLEARING SKIES OVER
NORTH CENTRAL MONTANA THIS MONTANA WILL GIVE WAY TO INCREASING
CLOUDS BY MID DAY ALONG WITH INCREASING CHANCES FOR SHOWERS
DEVELOPING. THE AIRMASS WILL CONTINUE TO COOL THIS AFTERNOON...THUS
THE PRECIP SHOULD CHANGE OVER TO MOSTLY SNOW BY LATE AFTERNOON. ANY
ACCUMULATIONS OVER THE PLAINS WILL BE MINOR AND MAINLY ON GRASSY
AREAS. AN INCH OR TWO IS POSSIBLE IN THE WESTERN MOUNTAINS...MAINLY
ABOVE 7000 FEET. WIND SPEEDS HAVE DECREASED THIS MORNING OVER THE
REGION...BUT THEY SHOULD RE-INTENSIFY TO NEAR WARNING CRITERIA BY
LATE MORNING AS THE MAIN UPPER LEVEL JET MOVES THROUGH. THUS THE
HIGH WIND WARNING WILL CONTINUE. THE WARNING COULD BE CANCELLED A
BIT EARLIER THAN 5 PM THOUGH...ESPECIALLY FOR LOCATIONS NORTH OF
GREAT FALLS...DAY SHIFT WILL CONTINUE TO MONITOR THIS CLOSELY
THROUGH THE MORNING HOURS...AND AS ADDITIONAL HIGH WIND REPORTS COME
IN. TEMPERATURES WILL BE MILD THIS MORNING...BUT SLOWLY FALLING
TEMPERATURES CAN BE EXPECTED OVER THE REGION DURING THE AFTERNOON
HOURS.

FOR TONIGHT...EXPECT SOME SCATTERED EVENING SNOW SHOWERS OVER THE
REGION...BEFORE MOST OF THE PRECIP COMES TO AN END AROUND MIDNIGHT.
TEMPERATURES WILL BE COLDER THAN THEY HAVE BEEN...BUT GENERALLY NEAR
NORMAL.

FOR FRIDAY THROUGH SATURDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL BEGIN TO REBUILD OVER THE REGION. EXPECT MOSTLY DRY CONDITIONS
OVER THE PLAINS...WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL
READINGS BY SATURDAY AFTERNOON. ADDITIONALLY...STRONG WINDS COULD
REDEVELOP OVER THE ROCKY MOUNTAIN FRONT ON SATURDAY. THIS SITUATION
WILL CONTINUE TO BE WATCHED CLOSELY OVER THE NEXT FEW DAYS. IN TERMS
OF PRECIP...OTHER THAN A FEW OROGRAPHIC SHOWERS OVER THE WESTERN
MOUNTAINS...THE REMAINDER OF THE REGION SHOULD REMAIN DRY. BRUSDA

SATURDAY NIGHT THROUGH TUESDAY NIGHT...MODELS START OFF IN PRETTY
GOOD AGREEMENT BUT THEN SIGNIFICANT DIFFERENCES APPEAR BY LATE IN
THE PERIOD. FOR SATURDAY NIGHT A CANADIAN COLD FRONT IS EXPECTED TO
MOVE SOUTH INTO THE AREA. ECMWF HAS THE FRONT BY 5 AM SUNDAY INTO
NORTHERN PORTIONS OF SOUTHWEST MONTANA WHEREAS THE GFS HAS IT FROM
NEAR LEWISTOWN TO NEAR CUT BANK. COULD SEE A THREAT OF PRECIPITATION
OVER THE FAR NORTHERN ZONES. ON SUNDAY THE FRONT SHOULD BECOME
STATIONARY OVER NORTHERN PORTIONS OF SW MONTANA. ECMWF HAS BACKED
OFF ON THE COOLING SO HAVE RAISED HIGHS FOR SUNDAY OVER MOST OF THE
FORECAST AREA. AGAIN COULD SEE A THREAT FOR PRECIPITATION OVER THE
NORTHERN ZONES. MONDAY OR MONDAY NIGHT AN UPPER RIDGE IS FORECAST TO
MOVE OVER THE AREA AND EXPECT MOSTLY DRY CONDITIONS WITH WARMER
TEMPERATURES MONDAY. THEREAFTER MODELS DIFFER WITH RESPECT TO
SHORTWAVE ENERGY AND MOISTURE. IT LOOKS LIKE AT LEAST A LITTLE
COOLER AIRMASS WILL MOVE INTO THE AREA LATE TUESDAY BUT MODELS
DIFFER QUITE A BIT ON THE AMOUNT OF COOLING AND ALSO THE TIMING OF
THE COOLER AIR MOVING INTO THE REGION. BLANK

WEDNESDAY AND THURSDAY...A NORTHWEST FLOW ALOFT WILL RESIDE OVER
CENTRAL MONTANA THROUGH THIS PERIOD. A SLIGHT CHANCE FOR
PRECIPITATION ON THE PLAINS AND ALONG THE DIVIDE WEDNESDAY AS A COLD
FRONT MOVES THROUGH THE UPPER LEVEL FLOW. TEMPERATURES ARE EXPECTED
TO BE NEAR SEASONAL AVERAGES FOR MUCH OF THE REGION. SAUCIER

&&

.AVIATION...
UPDATED 1725Z.
STRONG AND UNSTABLE NW FLOW ALOFT WILL PERSIST OVER THE REGION
THROUGH THIS EVENING. THIS WILL ALLOW FOR GUSTY W-NW SURFACE WINDS
WITH WIDESPREAD GUSTS TO 40KTS ACROSS MUCH OF THE REGION. SCATTERED
SNOW SHOWERS ARE ALSO ANTICIPATED WITH MORE PERSISTENT SHOWERS OVER
THE HIGHER TERRAIN AND ALSO LATER THIS AFTERNOON ACROSS THE NORTH
SLOPES OF THE LITTLE BELT AND BIG SNOWY MTN RANGES. EXPECT ONLY
OCCASIONAL MVFR CONDITIONS IN SHOWERS AT MOST TERMINALS WITH
POSSIBLE IFR CONDITIONS IN IN MORE PERSISTENT SHOWERS OVER THE MTNS
AND AT KLWT THIS AFTERNOON/EVE. EXPECT SNOW SHOWER ACTIVITY TO
DISSIPATE AFTER SUNSET THIS EVENING WITH CLEARING SKIES AND
DIMINISHING WINDS OVERNIGHT. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  26  43  23 /  60  50  10   0
CTB  43  24  42  21 /  50  40  10   0
HLN  51  29  48  23 /  60  50  10   0
BZN  59  26  46  19 /  90  30  10   0
WEY  39  17  32  12 /  80  30  10   0
DLN  54  24  44  20 /  70  20   0   0
HVR  48  25  43  17 /  40  20  10   0
LWT  52  26  38  23 /  50  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

MT...NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 13, 9:58 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
958 AM MST THU NOV 13 2008

MTZ009>014-044>051-054-141700-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
958 AM MST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE HIGH
WIND WARNING FROM EARLIER THIS MORNING HAS BEEN CANCELLED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT ON
SATURDAY. THIS WIND EVENT IS BEING MONITORED CLOSELY FOR POSSIBLE
HIGH WIND HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-141700-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
958 AM MST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT ON
SATURDAY. THIS WIND EVENT IS BEING MONITORED CLOSELY FOR POSSIBLE
HIGH WIND HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Fergus

When
November 13, 12:42 PM MST
Where
Fergus forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at the Denton DOT site.

High Wind, Gallatin

When
November 13, 12:57 PM MST
Where
Gallatin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A wind gust to 61 mph was reported at the Bozeman Hill DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139803, 139804.